Alert archive / Missouri / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 288, NWS St. Louis, MO

June 23, 2024Marion County, Monroe County, Shelby County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 23, 2024, 12:00 AM CDT for Marion County, Monroe County, Shelby County, Missouri. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2024, 12:00 AM CDT (05:00 UTC)
Expired
Jun 23, 2024, 12:27 AM CDT
In force
27 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Marion County, MO, Monroe County, MO, Shelby County, MO

The radar

The St Louis radar (KLSX), 146 km from the middle of the area, began a volume at 05:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 7:36 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 5.0 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2024-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1535 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2024-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1535 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1281 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
339 m²/s²
Significant tornado parameter
1.7
Supercell composite
18.7

Open this sounding in Storm Lab

The text

As transmitted.

757 
WUUS53 KLSX 230500
SVRLSX
MOC127-137-205-230545-
/O.NEW.KLSX.SV.W.0288.240623T0500Z-240623T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1200 AM CDT Sun Jun 23 2024

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Shelby County in northeastern Missouri...
  Southwestern Marion County in northeastern Missouri...
  Northeastern Monroe County in northeastern Missouri...

* Until 1245 AM CDT.

* At 1200 AM CDT, a severe thunderstorm was located over Shelbina,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Monroe City, Shelbina, Warren, Shelbyville, Maud, Emden, Hunnewell,
  Stoutsville, Florida, and Indian Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3977 9163 3968 9168 3968 9171 3962 9171
      3945 9181 3962 9221 3984 9207
TIME...MOT...LOC 0500Z 291DEG 28KT 3969 9203 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Carney
1 follow-up statement
763 
WWUS53 KLSX 230527
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1227 AM CDT Sun Jun 23 2024

MOC127-137-205-230537-
/O.CAN.KLSX.SV.W.0288.000000T0000Z-240623T0545Z/
Shelby MO-Marion MO-Monroe MO-
1227 AM CDT Sun Jun 23 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SHELBY...
SOUTHWESTERN MARION AND NORTHEASTERN MONROE COUNTIES IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, gusty winds are
still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northeastern Missouri.

&&

LAT...LON 3977 9163 3968 9168 3968 9171 3962 9171
      3945 9181 3962 9221 3984 9207
TIME...MOT...LOC 0526Z 291DEG 28KT 3961 9177 

$$

Carney

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 11:04 PM CDT, 56 minutes earlier. Its key messages:

  • Showers and thunderstorms are likely (60-75%) late this evening into the early overnight hours in parts of northeast Missouri and west-central Illinois along a cold front. While widespread severe weather is not expected, a few of the strongest storms may be capable of producing hail to the size of quarters and/or wind gusts to 60 mph.
  • Above average temperatures will continue through Tuesday, and will likely peak on either Monday or Tuesday when heat index values are forecast to reach into the 100-105+F range.
  • Another cold front is forecast to move through the bi-state region Tuesday night, bringing the best chance of more widespread showers and thunderstorms in several weeks. Behind this front, a brief (~2 days) period of cooler temperatures is expected but exactly how cool is uncertain.
Area forecast discussion, Jun 22, 11:04 PM CDT, 56 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1104 PM CDT Sat Jun 22 2024

.KEY MESSAGES...

- Showers and thunderstorms are likely (60-75%) late this evening
  into the early overnight hours in parts of northeast Missouri
  and west-central Illinois along a cold front. While widespread
  severe weather is not expected, a few of the strongest storms
  may be capable of producing hail to the size of quarters and/or
  wind gusts to 60 mph.

- Above average temperatures will continue through Tuesday, and
  will likely peak on either Monday or Tuesday when heat index
  values are forecast to reach into the 100-105+F range.

- Another cold front is forecast to move through the bi-state
  region Tuesday night, bringing the best chance of more
  widespread showers and thunderstorms in several weeks. Behind
  this front, a brief (~2 days) period of cooler temperatures is
  expected but exactly how cool is uncertain.

&&

.SHORT TERM...  (Through Late Sunday Night)
Issued at 151 PM CDT Sat Jun 22 2024

A cold front is currently located across the mid-Missouri and Upper
Mississippi River Valleys as of 1900 UTC. Radar and GOES-16
satellite imagery shows convective initiation has begun along this
boundary. The cold front is not expected to reach into our area
until about 0300 UTC. By this time, the storms will be moving into a
less favorable environment than where they formed, both in terms of
instability as well as deep-layer shear. Probabilities at 0300 UTC
on the HREF for at least 1000 J/kg of CAPE are about 40% in parts of
northeast Missouri before gradually fading during the overnight
hours. Deep-layer shear also looks to be on the weaker side, on the
order of about 25 knots. Given this environment, would not expect
organized severe weather in our area, but a few of storms may be
capable of producing hail to the size of quarters and/or wind
gusts to 60 mph. The best window for any strong-severe storms
appears to be from about 10PM-1AM in parts of northeast Missouri
and west- central Illinois.

The coverage of storms should also gradually wane overnight tonight,
as the surface convergence weakens. The activity should become more
isolated-scattered in nature, leaving most of the area with
little/no beneficial rainfall.

Behind the front, there is not much of an air mass change. In fact,
850-hPa temperatures actually climb about 1C. However, mixing is not
nearly as deep. Instead of of mixing to 800-850 hPa like this
afternoon, the top of the mixed layer on Sunday afternoon is closer
to 875-925 hPa. Highs on Sunday for most locations should be about 3-
4F cooler than today, mainly in the upper 80s to low 90s. Dewpoints
(relative humidity) values are also expected to gradually lessen
through the afternoon thanks to persistent northwest winds around 10
mph advecting drier air into the region.

Clear and calm conditions are forecast Sunday night as a weak
surface high slides across the bi-state area. Low temperatures were
cooled down slightly from the previous forecast given the pattern
(clear sky/calm winds) into the upper 60s to near 70 degrees. Some
mid 60s are possible in the eastern Ozarks on the cooler end, while
low 70s are more likely in/around the urban heat island of
metropolitan St. Louis.

Gosselin

&&

.LONG TERM...  (Monday through Next Saturday)
Issued at 151 PM CDT Sat Jun 22 2024

(Monday - Tuesday Night)

Increasing heat and humidity continues to be the main focus for
early next week. There is higher confidence in Monday's temperatures
due to the building mid/upper level ridge, which should keep the
area dry. While there is a subtle surface trough moving slowly
northeast across parts of the area, subsidence aloft associated with
the rising heights mentioned above and some capping should keep it
dry. High temperatures in the 90s are forecast, but dewpoints
(humidity) will be on the increase. This is particularly true
along/behind the surface trough mentioned above where dewpoints are
expected to climb into the low 70s. These dewpoints combined with
temperatures in the mid 90s are forecast to yield heat index values
of 100-105F across parts of central and southeast Missouri. A
magnitude (105+F) heat advisory is possible in these areas,
especially if temperatures and/or dewpoints are ever so slightly
higher. If the trough is a bit faster, this area of higher heat
index values could expand Monday afternoon further to the north and
east.

Forecast uncertainty increases beginning Tuesday as the mid/upper
level ridge weakens overhead. Deterministic guidance also suggests a
midlevel shortwave moving east/southeast out of the mid-Missouri
Valley. The ECMWF is about 6 hours faster with this shortwave,
generating convection by late Tuesday morning. This in turn keeps
daytime temperatures a lot cooler than the GFS. This scenario does
not look that particularly likely however, with only about 25% of
the EPS members showing this scenario. What is more likely is that
the area will stay dry during much of the day, with the slower
shortwave helping to initiate convection along a cold front Tuesday
evening. This would mean more sunshine and another hot day with
highs in the mid to upper 90s. The low 70s dewpoints also should be
areawide, so more widespread heat index values of 100-105F are
forecast, with 105-108F readings most likely across parts of east-
central and southeast Missouri as well as southwest Illinois. A
magnitude heat advisory would be warranted if confidence in these
conditions increases over the next 24-48 hours.

While there are timing differences with the midlevel shortwave and
associated cold frontal passage, this next chance of showers and
thunderstorms does have more to work with than storms tonight. The
midlevel shortwave trough provides large-scale ascent, convergence
along the surface cold front is fairly strong throughout the night,
and low-level moisture convergence is strong (30-40 knots). In other
words, this definitely appears to be the best chance for widespread
convection (and beneficial rainfall) our area has seen in some 2-3
weeks. There also appears to be at least a slightly better chance
for strong to severe convection as well, with 50-70% probabilities
for >2000 J/kg of SBCAPE at 0300 UTC Wednesday on the GEFS. Deep-
layer shear is marginal, generally 20-25 knots, but the higher
amount of instability (and forcing for ascent throughout the column)
suggests an increased threat for severe weather. This is also
supported by the day 4 CSU machine-learning guidance.

(Wednesday - Thursday Night)

While there is high confidence that the cold front will clear the
area by late Wednesday and usher in some cooler temperatures,
exactly how cool remains a question mark. Deterministic guidance is
a bit cooler with the incoming air mass than their respective
ensemble means, which leads me to think we are headed back "closer
to normal" than a more significant change. Highs are most likely to
be in the upper 80s to low 90s Wednesday and Thursday. Humidity
levels will start off on the high end Wednesday, but dewpoints
should gradually lower through the day. By Thursday, comfortable
humidity levels are expected areawide as a surface ridge of high
pressure moves across the region. Lows Wednesday/Thursday night also
should be closer to normal, generally in the mid 60s to near 70
degrees.

(Friday - Next Saturday)

Temperatures are likely to warm back up well-above normal heading
into next weekend as mid/upper level heights rise and 850-hPa
temperatures once again approach +20C. However, confidence in
specific temperatures is low. The synoptic pattern with an elongated
west-east oriented mid/upper level ridge just to our south suggests
subtle shortwave troughs may be enough to initiate thunderstorms
during this period. If thunderstorms are widespread with convective
debris clouds, high temperatures may end up at least several degrees
cooler than forecast. The spread on the NBM 25th/75th percentiles is
quite large, generally on the order of 6-8+F which helps illustrate
this uncertainty with high temperatures during this period.

Gosselin

&&

.AVIATION...  (For the 06z TAFs through 06z Sunday Night)
Issued at 1057 PM CDT Sat Jun 22 2024

A cold front continue to make slow southeast progress through
northern Missouri, which is expected to impact KUIN just after
midnight. Impacts do not look nearly as great as the potential
that was possible earlier in the day, though a localized pocket of
heavy rain and brief visibility reductions could result in
temporary MVFR conditions.

The front will continue to move southeast through tonight with
showers and weakening thunderstorms along the boundary. The extent
of the activity does not look particularly impressive, nor does it
look intense. Latest trends look more optimistic with mainly VFR
conditions expected. There could be a brief, localized pocket of
MVFR visibilities, but cloud bases look to largely remain above 4k
feet. As the front clears, clouds will scatter and clear out
through the day Sunday. VFR conditions are expected to persist
through the remainder of the period with northwesterly flow going
light and variable late Sunday evening.

Maples

&&

.CLIMATE...
Issued at 221 AM CDT Fri Jun 21 2024

With hot temperatures forecast next week, here are some of the
daily high temperature records:

            MON JUN 24     TUE JUN 25
ST LOUIS    102 in 1988    102 in 1954
COLUMBIA    103 in 1988    102 in 1988
QUINCY       99 in 1988    102 in 1931

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 22, 2:08 PM CDT, 9 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
208 PM CDT Sat Jun 22 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-231915-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
208 PM CDT Sat Jun 22 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are expected tonight, mainly across parts of northeast
Missouri and west-central Illinois. A few of these storms may be
strong to severe with damaging winds and hail to the size of quarters.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heat and humidity build next week with heat index values near 105
degrees possible Monday and Tuesday.

Thunderstorms are possible Tuesday through Wednesday and again on
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any hail or wind damage to the
National Weather Service.

Gosselin

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 1:58 AM CDTHeat AdvisoryLSXBoone, Cole, Moniteau65 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.